Hail, Palo Alto
- When
- June 8, 5:30 PM CST
- Where
- Palo Alto County, 2 mi NE of Ayrshire
- Measured
- 0.75 in hail
- Crop damage
- $5,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 43.050, -94.817
An unstable airmass was over Iowa during the afternoon ahead of a very slow moving cold front. The cold front was located northeast to southwest over the far northwest corner of the state.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
An unstable airmass was over Iowa during the afternoon ahead of a very slow moving cold front. The cold front was located northeast to southwest over the far northwest corner of the state. Dew point temperatures rose into the low to mid 70s with actual temperatures in the mid to upper 80s ahead of the front. The sheer environment was very weak with less than 20 kts of sheer in both the zero to 3 km and zero to 6 km layer. A few thunderstorms developed along the cold front during the late afternoon hours. The storms became better organized during the early evening and produced severe weather over northwest and north central Iowa. Hail up to the size of nickels fell in those areas. One of the storms produced high winds in Worth County, downing trees and damaging outbuildings and an LP tank east of Northwood.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jun 8, 2:30 PM CST, 3 hours earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 330 PM CDT TUE JUN 8 2004 .DISCUSSION... DIFFICULT FORECAST FOR THE FIRST 48 HOURS. MODEL DISAGREEMENT DOESNT HELP MATTERS EITHER. WATER VAPOR IMAGERY SHOWING A VORT MAX LIFTING NORTHEAST OUT OF NE KS INTO NW MO. THIS WILL EVENTUALLY... LATER THIS EVENING...MOVE INTO SOUTHEAST IOWA AND PROVIDE A CHANCE FOR THUNDERSTORMS IN THAT AREA. IN ADDITION...A QUASI-STATIONARY FRONTAL BOUNDARY OVER THE NW PART OF THE STATE WILL PROVIDE THE FOCUS FOR THUNDERSTORM DEVELOPMENT IN THAT AREA. CONVECTIVE ACTIVITY SHOULD INCREASE THIS EVENING ALONG THE FRONTAL BOUNDARY THEN MOVE INTO THE NORTHERN SECTIONS OF THE CWA OVERNIGHT. PWATS ARE 1-5 TO 1.8 INCHES. THOSE LOCATIONS THAT DO RECEIVE A THUNDERSTORM THIS EVENING WILL GET A GOOD RAIN BUT COVERAGE WILL NOT BE WIDESPREAD. ON WEDNESDAY THE FRONT INCHES EVER SO SLOWLY ACROSS THE CWA THROUGH THE AFTERNOON HOURS. FLOW ALOFT IS EXTREMELY WEAK AND CAPES ARE NOT IMPRESSIVE. THUNDERSTORMS TOMORROW SHOULD BE SLOW MOVING HEAVY RAIN PRODUCERS. LOW LCL LEVELS INDICATE SOME STORMS MAY PRODUCE AN ISOLATED LANDSPOUT DURING THE AFTERNOON. THE FRONT SINKS SOUTHEAST OF THE CWA WEDNESDAY NIGHT WITH A GREAT LAKES HIGH PUSHING IN ON THURSDAY. CONVECTION ON THURSDAY SHOULD BE LIMITED TO THE SOUTH AND WEST. THURSDAY NIGHT THE SURFACE LOW OVER KS/NE LIFTS NE PUSHING THE WARM FRONT BACK ACROSS THE CWA. THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG THE FRONT FRIDAY AFTERNOON. WEAK HIGH PRESSURE BUILDS IN SATURDAY BEFORE THE NEXT SYSTEM MOVES INTO CENTRAL IOWA. THE GFS EXPLODES STORMS ALONG A WARM FRONT LIFTING INTO THE STATE. QPF AMOUNTS IN EXCESS OF 2 INCHES SEEMS A BIT OVERDONE BUT I WILL CERTAINLY MENTION MODERATE RAINFALL FOR THIS NIGHT. THINGS CLEAR OUT LATE IN THE WEEKEND AND NEXT WEEK. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && FAB
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 256 PM CDT TUE JUN 8 2004 IAZ004>007-015>017-023>027-033>037-044>047-057-058-091100- AUDUBON-BOONE-BUTLER-CALHOUN-CARROLL-CERRO GORDO-CRAWFORD-EMMET- FRANKLIN-GREENE-GUTHRIE-HAMILTON-HANCOCK-HARDIN-HUMBOLDT-KOSSUTH- PALO ALTO-POCAHONTAS-SAC-WEBSTER-WINNEBAGO-WORTH-WRIGHT- 256 PM CDT TUE JUN 8 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR AREAS NORTHWEST OF A WATERLOO TO ATLANTIC LINE. .DAY ONE...TONIGHT ISOLATED THUNDERSTORMS AREA POSSIBLE AT ANY TIME. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS AFTER 9 PM. THE MAIN THREAT FROM THESE STORMS WILL BE WIND GUSTS AROUND 60 MPH AND ISOLATED VERY HEAVY RAINFALL. A LESSOR THREAT WILL BE FOR HAIL OF UP TO AN INCH IN DIAMETER FROM 9 PM UNTIL 3 AM. THE POSSIBILITY OF HEAVY RAINFALL WILL BE MOST LIKELY AFTER MIDNIGHT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY SCATTERED THUNDERSTORMS ARE EXPECTED TO CONTINUE WEDNESDAY. REDUCED INSTABILITY SHOULD INHIBIT ANY ORGANIZED SEVERE THUNDERSTORMS. ADDITIONAL ISOLATED HEAVY RAINFALL AMOUNTS MAY OCCUR WEDNESDAY. AN ADDITIONAL RISK OF SEVERE THUNDERSTORMS WILL OCCUR FRIDAY. THESE STORMS MAY PRODUCE LARGE HAIL...DAMAGING WIND AND ISOLATED TORNADOES. AT THIS TIME IT APPEARS THE SEVERE WEATHER THREAT WILL SHIFT EAST OF THE AREA BY LATE FRIDAY EVENING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS POSSIBLE AFTER 9 PM...THEN AGAIN LATE IN THE WEEK. IAZ028-038-039-048>050-059>062-070>075-081>086-092>097-091100- ADAIR-ADAMS-APPANOOSE-BLACK HAWK-BREMER-CASS-CLARKE-DALLAS-DAVIS- DECATUR-GRUNDY-JASPER-LUCAS-MADISON-MAHASKA-MARION-MARSHALL-MONROE- POLK-POWESHIEK-RINGGOLD-STORY-TAMA-TAYLOR-UNION-WAPELLO-WARREN-WAYNE- 256 PM CDT TUE JUN 8 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR AREAS SOUTHEAST OF A WATERLOO TO ATLANTIC LINE. .DAY ONE...TONIGHT ISOLATED THUNDERSTORMS AREA POSSIBLE OVERNIGHT...HOWEVER SEVERE WEATHER IS NOT EXPECTED. THERE WILL BE A THREAT OF GUSTY WINDS AND HEAVY RAINFALL. NO ORGANIZED THUNDERSTORMS ACTIVITY IS EXPECTED AND AREAL COVERAGE WILL BE WIDELY SCATTERED AT BEST. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY SCATTERED THUNDERSTORMS ARE EXPECTED TO CONTINUE WEDNESDAY...MAINLY NORTH OF INTERSTATE 80. REDUCED INSTABILITY SHOULD INHIBIT ANY ORGANIZED SEVERE THUNDERSTORMS. ADDITIONAL ISOLATED HEAVY RAINFALL AMOUNTS MAY OCCUR WEDNESDAY. AN ADDITIONAL RISK OF SEVERE THUNDERSTORMS WILL OCCUR FRIDAY. THESE STORMS MAY PRODUCE BOTH LARGE HAIL AND DAMAGING WIND. AT THIS TIME IT APPEARS THE SEVERE WEATHER THREAT WILL SHIFT EAST OF THE AREA BY LATE FRIDAY EVENING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT LIKELY THROUGH WEDNESDAY. ACTIVATION MAY BE REQUIRED FRIDAY.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 527 PM CDT TUE JUN 8 2004 IAZ004>007-015>017-023>026-033>036-044-090400- ...SEVERE THUNDERSTORM WATCH #411 REMAINS IN EFFECT UNTIL 1100 PM CDT FOR THE COUNTIES OF... CALHOUN CERRO GORDO CRAWFORD EMMET FRANKLIN HAMILTON HANCOCK HUMBOLDT KOSSUTH PALO ALTO POCAHONTAS SAC WEBSTER WINNEBAGO WORTH WRIGHT
The Sioux Falls radar (KFSD), 166 km away, was scanning. The volume nearest the first event began at 23:31 UTC.
8 hail, 1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2004Every state in 2004This day in weather historyWarnings in Iowa, June 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5405210, 5405203, 5405204, 5405205, 5405211, 5405206, 5405207, 5405208, 5405209.